Iowa, 2017Drought in Iowa, September 12 to 30, 2017
September 12 to 30, 2017 · NWS ARX · 1 event in 1 county or zone
Persistent below normal precipitation since July 2017 allowed severe drought conditions to develop across portions of northeast Iowa, including Allamakee County. These conditions continued into October 2017.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation since July 2017 allowed severe drought conditions to develop across portions of northeast Iowa, including Allamakee County. These conditions continued into October 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 5:36 AM CST, 24 minutes earlier.
Area forecast discussion, Sep 12, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
636 AM CDT Tue Sep 12 2017
.UPDATE...
Issued at 330 AM CDT Tue Sep 12 2017
Issued a Dense Fog Advisory for Taylor County in collaboration
with surrounding offices. Calls to counties from Clark County
south and westward indicated little in the way of fog development
as of now. Will continue to monitor for any southward expansion of
the widespread fog over the next several hours. Otherwise, farther
south, expect more typical valley fog in prone areas.
&&
.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Tue Sep 12 2017
Latest 08z surface analysis shows surface ridge extending from
Michigan into southern Minnesota/Iowa. Mostly clear skies were
seen across the forecast area per latest infrared satellite
imagery. Latest 07z metars over north central Wisconsin and in
the Wisconsin River valley indicate visibilities reduced to less
than a mile due to fog.
Surface ridge will remain in control of the area today into
tonight and provide mostly sunny/mostly clear skies across the
forecast area. High temperatures today are expected to be above
normal with highs in the upper 70s to lower 80s.
Tonight...the combination of light winds and clear skies...will
allow fog to form...especially in river valleys and the favored
areas of central Wisconsin. Have introduce patchy to areas of fog
in these areas...however with the lack of rainfall the past
week...fog may not be as widespread/dense in certain river
valleys.
.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CDT Tue Sep 12 2017
Upper level/surface ridge remains the dominant weather feature
Wednesday into Wednesday night and provide dry weather across the
forecast area. Then the focus turns to the upper level/surface
ridge building into the eastern Great Lakes Region and southerly
moisture flow returns into the Upper Midwest while a surface warm
front lifts north into central Minnesota and northern Wisconsin
Thursday into Thursday night. The 12.00z GFS/NAM/ECMWF suggest
first impulse to eject out of a upper level trough over the Rocky
Mountains and track along the surface warm front Thursday night.
Main moisture axis per 925-850mb moisture transport will be west
of the forecast area. Small chance of shower/thunderstorm at this
time look to be warranted for western most portion of the forecast
area Thursday night.
Main forecast concerns Friday into Monday are periodic
shower/thunderstorms Friday into Sunday. The 12.00z GFS/ECMWF are in
good agreement in ejecting pieces of energy embedded in the
southwesterly flow aloft into the Upper Midwest and Great Lakes
region through the period. With the 12.00z GFS/ECMWF indicating
increasing moisture convergence/lift over much of the forecast
area...confidence is increasing the forecast area will see periodic
scattered shower/thunderstorms Friday night into Sunday. Timing of
the shower/thunderstorm activity at this time appears to be an
issue...as models differ on strength and placement of the pieces
of energy moving into the Upper Midwest/Great Lakes region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 636 AM CDT Tue Sep 12 2017
Mainly VFR conditions will persist into Wednesday morning with
surface high pressure resulting in light winds and mostly clear
skies. With light winds through the lowest 5kft and clear skies,
fog formation is expected late tonight, especially in valleys,
possibly impacting KLSE. Have begun to trend towards this
scenario, but will not introduce any IFR/LIFR cigs/visibilities
near the end of the TAF period with some uncertainty in fog
coverage.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ017.
MN...None.
IA...None.
&&
UPDATE...JM
SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...JM
Hazardous weather outlook, Sep 12, 2:22 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
322 AM CDT Tue Sep 12 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-130830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
322 AM CDT Tue Sep 12 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Thursday night through Sunday night.
It is too early to discern any severe weather potential at this
time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-130830-
Taylor-
322 AM CDT Tue Sep 12 2017
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
A Dense Fog Advisory is in effect through 9 am this morning.
Dense fog will reduce visibilities to less than a half mile at
times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Saturday night through Sunday night.
It is too early to discern any severe weather potential at this
time.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DTJ/JAM
Drought, Allamakee
- When
- September 12, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Allamakee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
Persistent below normal precipitation since July 2017 allowed severe drought conditions to develop across the northwest corner of Allamakee County. These conditions continued into October 2017.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717695.